Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 158, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2003, 7:23 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 7:23 PM CDT (00:23 UTC)
- Expired
- Aug 3, 2003, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 176 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1960 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040023 SVRDDC KSC129-040115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 723 PM CDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 815 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF RICHFIELD...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN MORTON COUNTY THROUGH 815 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3712 10202 3713 10157 3737 10158 3738 10203 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:39 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 3, 3:39 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT SUN AUG 3 2003 DAYS 1-2... THE MAIN FORECAST PROBLEM IS THE PLACEMENT OF LOW-LEVEL BOUNDARIES AND RESULTANT EFFECT ON TEMP/PRECIP PATTERNS. TODAYS MESOETA AS USUAL APPEARS TO MIX OUT THE LOW-LEVEL MOISTURE AND BRINGS SOUTH WINDS BACK TO WESTERN KANSAS TOO QUICK. BELIEVE THE MM5/AVN SOLUTION IS BETTER WITH THERMAL LOW JUST TO OUR SOUTH. THIS WOULD KEEP THE REALLY HOT AIR TO THE SOUTH. I AM STILL NERVOUS ABOUT THE +17C 700MB TEMPS AT RIW/DEN THIS MORNING. IF WE DO MANAGE TO MIX OUT ALONG THE OKLAHOMA STATE LINE IT WOULD BE BETWEEN 105 AND 110F MONDAY. MID-LEVEL WARM ADVECTION MAY RESULT IN NOCTURNAL STORMS TONIGHT ON THE EASTERN EDGE OF THE CAP FROM HYS-P28. WILL CARRY 30% POPS FOR THIS SCENARIO. THE NEXT IMPORTANT WEATHER SYSTEM WILL PROBABLY BE MONDAY NIGHT AS AN MCS MAY DEVELOP ALONG THE NORTHERN EDGE OF THE 700MB HOT PLUME. THE BEST CHANCE FOR THIS WILL BE ACROSS OUR NORTHERN AND EASTERN COUNTIES. ANYTHING FURTHER SOUTH AND WEST IN THE HOT PLUME SHOULD BE ISOLATED AND WILL DEPEND ON WHETHER DAYTIME HEATING /SURFACE CONVERGENCE CAN OVERCOME THE CAPPING INVERSION. AS FAR AS TEMPS GO, WENT SEVERAL DEGREES COOLER THAN THE MESOETA WOULD SUGGEST, BUT WARMER THAN THE AVN/NGM. USED THIS MORNINGS LOWS AS A MINIMUM THRESHOLD FOR THE NEXT 2 DAYS SINCE THE MOISTURE WILL BE GOING NOWHERE. P28 ONLY GOT DOWN TO 74 THIS MORNING AND SEE NO REASON TO DEVIATE FROM PERSISTENCE GIVEN THE 70 DEWPOINTS THERE. WENT A LITTLE COOLER FOR HYS AREA MONDAY NIGHT IN ANTICIPATION OF AN MCS. DAYS 3-7... GFS/ECMWF/UKMET CONTINUE WITH THE IDEA OF BUILDING THE UPPER LEVEL RIDGE OVER THE WESTERN AND CENTRAL CONUS DURING THE MID TO LATTER PARTS OF THIS WEEK AND INTO NEXT WEEKEND. SEE NO REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST OUT TO DAY 7. HARD TO PINPOINT AT THIS TIME BUT POSSIBILITY EXISTS FOR SOME TROPICAL MOISTURE TO WORK ITS WAY INTO THE REGION BY THIS WEEKEND DEPENDING ON HOW FAR EAST THE UPPER RIDGE MIGHT MOVE. IF THIS SIGNAL PERSISTS, MAY NEED TO ADD A CHANCE FOR TSRA TO THE FORECAST FOR THAT TIME PERIOD BUT FOR NOW WILL LEAVE FORECAST DRY. FINCH/GERARD .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 96 70 93 / 0 0 20 0 GCK 68 96 66 93 / 0 0 20 0 EHA 68 96 68 94 / 0 0 20 0 LBL 69 98 69 93 / 0 0 20 0 HYS 71 93 66 90 / 30 0 30 0 P28 75 95 74 93 / 30 0 30 0 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
Hazardous weather outlook, Aug 3, 5:00 AM CDT, 14 hours 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS EARLY THIS MORNING ALONG AND EAST OF A LINE FROM HAYS TO LARNED TO MEDICINE LODGE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF NICKELS, ALTHOUGH WIND GUSTS TO 60 MPH CANNOT BE RULED OUT. THE RISK OF SEVERE THUNDERSTORMS WILL MOVE EAST OF THIS AREA AFTER 8 AM CDT. OTHER THUNDERSTORMS WILL BE ISOLATED WEST OF THE AFOREMENTIONED AREA, BUT SEVERE STORMS ARE NOT ANTICIPATED THERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWESTERN KANSAS MONDAY EVENING INTO TUESDAY. AT THIS TIME, THE RISK OF HAZARDOUS WEATHER IS SLIGHT. EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST FORECASTS, ESPECIALLY FOR MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING THROUGH 8 AM CDT IN THE HAYS, LA CROSSE, LARNED, SAINT JOHN, PRATT AND MEDICINE LODGE AREAS. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Aug 3, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.